Fatal eosinophilia myalgia syndrome in a marrow transplant patient attributed to total parenteral nutrition with a solution containing tryptophan.

Journal Article

A 16-year-old white male with acute biphenotypic leukemia developed evidence of the eosinophilia myalgia syndrome associated with total parenteral nutritional support with solutions containing tryptophan, which were given during his initial induction chemotherapy and also after autologous marrow transplantation. He developed pronounced eosinophilia and a vasculitic skin rash, myalgias of the abdomen, upper trunk, and neck, and died of respiratory distress with no evidence of an infectious etiology. Autopsy revealed diffuse vasculitis involving the heart, lungs, kidneys, testes, spleen, liver, skin, gut wall and marrow with neuritis of gut wall nerves and ganglia. Thus, the eosinophilia myalgia syndrome can be associated with parenteral tryptophan administration.

Full Text

Duke Authors

Cited Authors

  • de Oliveira, JS; Auerbach, SB; Sullivan, KM; Sale, GE

Published Date

  • February 1993

Published In

Volume / Issue

  • 11 / 2

Start / End Page

  • 163 - 167

PubMed ID

  • 8435665

International Standard Serial Number (ISSN)

  • 0268-3369

Language

  • eng

Conference Location

  • England